Tennessee, 2006

Damaging Wind in Tennessee, July 20, 2006

July 20, 2006 · NWS MRX · 1 event in 1 county or zone

A rear wall was pulled open by strong thunderstorm winds at 194 North Pruitt Road in Greeneville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A rear wall was pulled open by strong thunderstorm winds at 194 North Pruitt Road in Greeneville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT THU JUL 20 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...LAYER RIDGING
RETREATS TO THE WEST THROUGH THE PERIOD AS TROUGH DIGS SE EXTENDING
TO MID TN BY END OF SHORT TERM. COLD FRONT WILL CREEP SLOWLY SE AND
WILL LIKELY MOVE EAST OF THE APPALACHAINS ON SAT NIGHT. THIS EVENINGS
DIURNAL CONVECTION WILL TAPER OFF AROUND SUNSET BUT ADDITIONAL
CONVECTION MAY MIGRATE DOWN FROM THE NORTH AFTER DARK. MIN TEMPS
GRADUALLY WARMING WITH INCREASING LOW LEVEL MOISTURE.
FRIDAY...PREFRONTAL ENVIRONMENT BECOMES VERY UNSTABLE WITH GOOD
HEATING AGAIN ON TRACK WITH INCREASED LAYER MOISTURE. THERE IS A
SLIGHT RISK FOR SEVERE TSTMS. DEEP MOISTURE AND UPPER SUPPORT
CONTINUE OVER THE AREA THROUGH THE REMAINDER OF THE SHORT WITH
SHOWERS AND THUNDERSTORMS LIKELY. EVENT TOTAL RAINFALL SHOULD EXCEED
ONE INCH AREAWIDE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)...POST FRONTAL COOLING AND
DRYING IS THE BIG NEWS FOR THE EARLY PART OF THE EXTENDED PERIOD.
TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL ON SUNDAY THE A
GRADUAL INCREASE TO NEAR NORMAL LEVELS.  GUIDANCE NUMBERS APPEAR ON
TRACK SO NO BIG CHANGES THERE.

RAINFALL CHANCES INCREASE TOWARDS THE END OF THE EXTENDED PERIOD
RETURNING TO SEASONAL NORMAL THREAT...OR SLIGHTLY ELEVATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  95  73  85 /  20  50  40  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  93  72  84 /  20  60  40  70
OAK RIDGE, TN                       73  91  72  85 /  30  60  40  70
TRI CITIES AIRPORT, TN              67  88  70  82 /  30  60  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/HW
Hazardous weather outlook, Jul 20, 3:45 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EDT THU JUL 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 AM CDT THU JUL 20 2006 /445 AM EDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A RIDGE OF HIGH PRESSURE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS WILL PRODUCE ANOTHER HOT AND MUGGY DAY.  THE HOT AND
HUMID CONDITIONS WILL PRODUCE VERY UNSTABLE CONDITIONS THIS
AFTERNOON WHICH WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP...
MAINLY ACROSS THE HIGHER ELEVATIONS.  ISOLATED STORMS MAY BECOME
SEVERE PRODUCING DAMAGING THUNDERSTORM WINDS AND TORRENTIAL RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AND SATURDAY...A COLD FRONT WILL APPROACH THE REGION
PRODUCING MORE WIDESPREAD THUNDERSTORMS...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING THUNDERSTORMS WINDS...LARGE HAIL UP TO NICKEL
SIZE...AND TORRENTIAL RAINS.  THE TORRENTIAL RAINS MAY PRODUCE LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FRIDAY AFTERNOON AND SATURDAY.

DH

In the hours before

Special weather statement, Jul 20, 2:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU JUL 20 2006

TNZ035-067-202000-
MORGAN-ROANE-
307 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN AND ROANE COUNTIES...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF ROCKWOOD....MOVING SOUTH AT 10
MPH.

THIS STORM WILL BE NEAR...
  ROCKWOOD BY 330 PM EDT.
  5 MILES WEST OF KINGSTON BY 345 PM EDT.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

HW
Special weather statement, Jul 20, 2:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUL 20 2006

VAZ005-202015-
SCOTT-
317 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WAS AFFECTING SCOTT COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GATE CITY. THIS STORM WAS
NEARLY STATIONARY.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY
FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A
WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

HW
Special weather statement, Jul 20, 3:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT THU JUL 20 2006

TNZ083-202100-
RHEA-
407 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WAS AFFECTING RHEA COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SPRING CITY....MOVING SOUTH AT
10 MPH.

THIS STORM WILL BE NEAR...
  SPRING CITY BY 420 PM EDT.

PEOPLE IN RHEA COUNTY...INCLUDING THE CITY OF SPRING CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DMG

The radar

The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 20, 4:00 PM EST
Where
Greene County, Greeneville
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
36.167, -82.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519479.